Inadvertent use of water-based ink instead of trypan blue in cataract surgery

Cutan Ocul Toxicol. 2009;28(4):188-90. doi: 10.3109/15569520903280129.

Abstract

We report a case of iris atrophy and corneal endothelial decompensation following the inadvertent use of water-based ink for capsular staining during cataract surgery. The anterior chamber was thoroughly irrigated with balanced salt solution after the identification of the wrong dye. Phacoemulsification with minimal ultrasound energy and intraocular lens implantation were performed without complications, and the operation was completed. The patient finally developed bullous keratopathy and underwent penetrating keratoplasty 4 months later.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Atrophy
  • Coloring Agents / administration & dosage
  • Coloring Agents / adverse effects*
  • Corneal Endothelial Cell Loss / chemically induced*
  • Corneal Endothelial Cell Loss / pathology
  • Corneal Endothelial Cell Loss / surgery
  • Humans
  • Injections
  • Ink*
  • Iris Diseases / chemically induced*
  • Iris Diseases / pathology
  • Keratoplasty, Penetrating
  • Lens Implantation, Intraocular*
  • Male
  • Medical Errors*
  • Phacoemulsification*
  • Staining and Labeling / methods*
  • Therapeutic Irrigation
  • Trypan Blue / administration & dosage

Substances

  • Coloring Agents
  • Trypan Blue